Alert archive / Montana / Lake Wind Advisories in 2021
Lake Wind Advisory 7, NWS Missoula, MT
NWS Missoula, MT issued this lake wind advisory at Oct 9, 2021, 1:51 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Oct 10, 2021, 9:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2021, 1:51 PM MDT (19:51 UTC)
- In effect from
- Oct 10, 2021, 9:00 AM MDT
- Expired
- Oct 10, 2021, 7:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991 WWUS75 KMSO 091951 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 151 PM MDT Sat Oct 9 2021 MTZ003-110100- /O.NEW.KMSO.LW.Y.0007.211010T1500Z-211011T0100Z/ Flathead/Mission Valleys- 151 PM MDT Sat Oct 9 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM MDT SUNDAY FOR FLATHEAD LAKE... * WHAT...Waves 1 to 3 feet with southwest winds 15 to 25 mph with gusts around 30 mph expected on Flathead Lake. * WHERE...Flathead/Mission Valleys. * WHEN...From 9 AM to 7 PM MDT Sunday. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
1 follow-up statement
695 WWUS75 KMSO 110125 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 725 PM MDT Sun Oct 10 2021 MTZ003-110230- /O.EXP.KMSO.LW.Y.0007.000000T0000Z-211011T0100Z/ Flathead/Mission Valleys- 725 PM MDT Sun Oct 10 2021 ...LAKE WIND ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Oct 9, 1:46 PM MDT, 5 minutes earlier.
Area forecast discussion, Oct 9, 1:46 PM MDT, 5 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
146 PM MDT Sat Oct 9 2021
.DISCUSSION...Today will be a relatively nice day, yet cool in
the breezes even in the sun.
Sunday our first system drops south out of Canada, this is a cold
system. A cold front associated with the long wave trough will
move through our area by mid-afternoon. There is jet energy
parallel to the front, so gusty southwesterly winds can be
expected, creating choppy conditions on area lakes, so please
plan accordingly. A few showers along the front, and developing
in unstable air behind the front, are the precipitation threats
through sunset. Locations with the highest probability of
measurable rain will be the Clearwater Mountains of Idaho and
along US-12 up to Lolo Pass.
After midnight Monday night, an area of snow showers develops in
Lemhi County, Idaho. For this reason we have issued a winter
weather advisory in Lemhi County. A mid-level low pressure system
will spin-up in the Idaho Falls area around mid-morning. Snow may
become moderate for a couple hours during the morning in southeast
portions of Lemhi County, specifically Gilmore Summit. Snow rates
one- half to an inch an hour will be possible.
During the afternoon Monday, the system will begin to move
northeast through the Yellowstone area. At this point, strong
moist northeast winds will develop over southwest and potentially
parts of west-central Montana. Some rain showers or rain-snow mix
showers may develop, with little to no valley accumulation
expected. After sunset, these showers are expected to continue for
Lemhi County in Idaho and portions of southwest Montana. A slushy
accumulation up to two inches is possible, especially at area
mountain passes, such as Homestake Pass.
Snow showers will likely continue along the Continental Divide
and into southwest Montana throughout Tuesday afternoon with an
easterly upslope wind.
So what have we not talked about yet? Remember we started this
discussion saying this is a cold system. Overnight lows will be
cold in many locations, especially those locations that see
clearing such as northwest Montana and Seeley Lake. By Wednesday
morning widespread teens are possible from Seeley Lake into
southwest Montana, and in the higher valleys of north- central
Idaho.
Overnight Wednesday the flow aloft changes to northwest, and a
wave of cold air slides down into north-central Idaho
destabilizing the atmosphere. This is a good pattern for snow
showers from Lookout Pass and along I-90, including the Clearwater
Mountains of Idaho. It is also a pattern that the models do not
forecast well, so we will continue to monitor the evolution of
this system.
&&
.AVIATION...High clouds will continue to increase across the
Northern Rockies today, and wind gusts of 15-20 kts will be
common into this evening. Clouds will lower with showers
increasing from west to east early Sunday morning ahead of a cold
front. Gusty winds of 25-35 knots will be common with and behind
the cold front on Sunday. Snow levels will also lower with
mountain snow by Sunday afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Lake Wind Advisory from 9 AM to 7 PM MDT Sunday for Flathead
Lake in the Flathead/Mission Valleys.
ID...Winter Weather Advisory from 12 AM Monday to noon MDT
Tuesday Eastern Lemhi County.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 1:57 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 63 hr |
Nearby
Lake Wind Advisories in Montana, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.